Meralgia paraesthetica?: Hi my GP thinks I have... - MPN Voice

MPN Voice

8,678 members11,868 posts

Meralgia paraesthetica?

Jonnymitts profile image

Hi my GP thinks I have this and I am waiting results of an MRI. Does anyone else on interferon also suffer with this?

Mine only comes on when I’m out walking and I didn’t have it before I started on interferon. My right leg goes numb in the upper thigh area and I lose sensation. I would be interested to see if others have experienced something similar and if it may be interferon related rather than a musculoskeletal issue?

Thanks

6 Replies

I’m on Peg, sorry I don’t have that thankfully xx

Hi Jonnynitts, this is a horrible sensation,the day after my first hip replacement in2017 I pulled myself up the bed and felt like something had snapped in my outer thigh area,it continued to varying degrees for a couple of years.It feels like lightning bolts ,pins and needles is too gentle to describe what it actually feels like. The consultant said there is a treatment,( surgical I think, releasing the nerve) if needed but it has resolved though still a strange sensation on touch. Hope it doesn't cause you too much trouble....by the way this was before my ET diagnosis. I know I should loose weight to help this condition but not finding it easy😔

Hi, that sounds painful! My upper leg just goes numb to the touch and I need to stop walking and rest for a bit until I get sensation back again and this doesn't help with removing lockdown weight gain.

Myalgia is a listed adverse effect associated with PEG. I have not heard of Meralgia Paraesthetica associated with PEG however. I had to look this one up and did find this good explanation of it. Meralgia paresthetica is caused by the compression of one of the large sensory nerves in the leg — the lateral femoral cutaneous nerve. This nerve provides sensation to the skin along the outer thigh starting from the inguinal ligament and extending down toward the knee. Compression of this nerve can result in numbness, tingling, pain or a burning sensation felt in the outer thigh.hopkinsmedicine.org/health/....

Did the timing of this symptom coincide with starting on an IFN? That would be suspicious and make me think about a possible rare adverse effect. This is definitely something to review with a MPN Specialist.

I looked and did find this

journals.lww.com/jcnmd/Cita...

Perhaps worth discussing this example with your care team.

Thanks, Hunter. Yes I had read that about the lateral nerve. My osteo said its also called the britney spears disease from when she used to wear low cut tight jeans which was then copied by lots of young women who then presented with the symptoms. You may be surprised to hear I don't wear low cut skin tight jeans :)

I would say the numbness started after I started treatment so like you say a possible rare effect. Annoyingly after lockdown I wanted to get out more and do more exercise and this is slowing me down, so it could also be a result of lockdown weight gain adding pressure to the nerve?

I am back in next monday and hopefully he would have the results of the MRI by then.

LOL! I am not much for Brittany-jeans either. Hope you get this sorted and that there is an easy solution. Do please let us know what you learn.

You may also like...